Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 17, NWS Pueblo, CO

May 22, 1999Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 22, 1999, 3:36 PM MDT for Baca County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 3:36 PM MDT (21:36 UTC)
Expired
May 22, 1999, 4:35 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:10 PM MDTHail 1Campo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 222130 RRA
SVRPUB
COC009-222235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 435 PM MDT

* AT 330 PM MDT...RADAR SHOWED A LINE OF SEVERE STORMS FROM 16 MILES
  SOUTH OF SPRINGFIELD TO 14 MILES SOUTHEAST OF SPRINGFIELD MOVING
  EAST AT 35 MPH.

SOME LOCATIONS AFFECTED WILL BE STONINGTON BY 345 PM MDT AND OPEN
COUNTRY EAST OF HIGHWAY 287 AND SOUTH OF HIGHWAY 160.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO TlHE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:00 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 22, 2:00 PM MDT, 1 hour 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT SAT MAY 22 1999

CURRENTLY...
THUNDERSTORMS FIRING RAPIDLY OVER CWFA. TORNADO WATCH TRIMMED TO EL
PASO COUNTY AS BEST CONVECTION FIRING THERE AND FOCUS FOR EARLY
SEVERE WILL BE ALONG PALMER DIVIDE. SUSPECT THAT ADDITIONAL WATCHES
WILL BE LIKELY OVER THE EASTERN PORTION OF CWFA. BEST CAPE ON SPC
HOURLY ANALYSIS IS ALONG AND EAST OF MOUNTAINS WITH MAX EAST OF LA
JUNTA TO SPRINGFIELD LINE. HOWEVER NEVER DISCOUNT SEVERE THREAT OVER
PIKES PEAK REGION.

DISCUSSION...GRIDDED DATA INDICATE CUTOFF WILL CONTINUE TO SLOWLY
MOVE NE AND BE LOCATED IN W ARIZ BY 48 HOURS. HIGH AMPLITUDE TROUGH
WILL ALSO PROGRESS IN TANDEM WITH LOW. CURRENT SHORTWAVE OVER
MONTANA WILL CONTINUE MOVING SE NIPPING NE CO THIS EVENING/EARLY
TONIGHT. COLD FRONT ASSOCIATED WITH SHORTWAVE WILL BE LOCATED ALONG
THE PALMER DIVIDE AROUND 6 PM...AND TOWARDS THE NM BORDER BY
MIDNIGHT.

SHORT TERM...TWO THREATS OF STRONG STORMS...ALONG FAR EASTERN
COUNTIES LATE THIS AFTERNOON AND EVENING...AND WITH FROPA OVER THE
REMAINDER OF THE STATE THIS EVENING. STORM OUT EAST WILL BE
DEPENDENT ON LOCATION OF DRYLINE...IF BOUNDARY RACES EAST...THEN
THREAT WILL BE MINIMAL. MORE WIDESPREAD THUNDER...SOME STRONG WILL
BE POSSIBLE ALONG AND BEHIND FRONT.

FORECAST...AFTER FRONT MOVES THROUGH...MOIST UPSLOPE WILL OVERSPREAD
REGION. ALL AREAS SHOULD BECOME MOSLTY CLOUDY WITH SHOWERS AND SCTD
STORMS TONIGHT OVER THE FCST AREA.

FOR TOMORROW...DRIER AIR WILL ADVECT IN FROM THE EAST SLOWLY
CLEARING OUT FAR EASTERN COUNTIES. BEST SHOWER/THUNDER THREAT WILL
BE ALONG AND JUST EAST OF MTNS...BUT ORGANIZED SVR THREAT NOT LIKELY
ATTM AS WINDS AT 500 MB WILL BE LIGHT AND VARIABLE AS CWA WILL BE
BETWEEN CUTOFF LOW OVER THE SW AND THE TROUGH OVER THE MIDSOUTH. IN
ADDITION...AREAS ALONG AND E OF MTNS MIGHT BE MOSTLY CLOUDY ALL DAY
WITH UPSLOPE.

INTO NEXT WEEK...CUTOFF PRGD TO MOVE SLOWLY NE AND SLOWLY FILL.
SYSTEM SHOULD BE IN S UTAH. PERSISTENT SOUTHERLY FLOW SHOULD MOISTEN
UP MTNS AND SAN LUIS VALLEY AND WILL INCREASE POS THESE AREAS. LOW
WILL ALSO KEEP SE FLOW OVER PLAINS KEEPING THREAT OF THUNDER NEAR E
SLOPE OF MTNS.

HODANISH

.PUB...NONE.

In the hours before

Special weather statement, May 22, 11:56 AM MDT, 3 hours 40 minutes before
COZ058>081-222000-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT SAT MAY 22 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTHCENTRAL
COLORADO.

...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
INTO THE EVENING HOURS...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST COLORADO. THE GREATEST THREAT AREA
IS ON THE FAR EASTERN PLAINS...GENERALLY EAST OF A LINE FROM
LIMON...TO LAS ANIMAS...TO SPRINGFIELD. IN THIS AREA...SUPERCELL
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THE MID
EVENING HOURS. THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS DURING
THE EARLY AFTERNOON AND MOVE EAST INTO THE MORE UNSTABLE ATMOSPHERE
OVER THE FAR EASTERN PLAINS AFTER 4 PM. LARGE HAIL AND STRONG WINDS
WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

OTHER STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
THE REMAINDER OF SOUTHEAST COLORADO THIS AFTERNOON AND EVENING. THE
THUNDERSTORMS MOVING OFF THE MOUNTAINS DURING THE EARLY AFTERNOON
MAY BECOME QUITE STRONG DUE TO THE STEEP LAPSE RATES OVER THE
REGION. OF MORE CONCERN WILL BE THE TIME PERIOD BETWEEN LATE THIS
AFTERNOON THROUGH THIS EVENING...AS A COLD FRONT MOVES SOUTH ACROSS
THE ENTIRE AREA. THIS BOUNDARY WILL BRING WITH IT ADDED LIFT AND
INSTABILITY...INCREASING THE LIKELIHOOD OF STRONG TO LOCALLY SEVERE
STORMS ACROSS ALL OF SOUTHEAST COLORADO.

METEOROLOGICAL DISCUSSION...A SURFACE LOW WILL DEVELOP IN NORTHEAST
COLORADO THIS AFTERNOON. SOUTH OF THIS LOW...A DRYLINE WILL EXTEND
ACROSS THE FAR EASTERN COUNTIES OF EASTERN COLORADO. THIS LOW IS
DEVELOPING IN RESPONSE TO AN UPPER LEVEL WEATHER SYSTEM DROPPING
SOUTHEAST ACROSS THE NORTHERN HIGH PLAINS. SHEAR PROFILES WILL BE
FAVORABLE FOR SUPERCELL THUNDERSTORMS TO DEVELOP ON THE FAR EASTERN
PLAINS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS.

A COLD FRONT WILL DROP SOUTH OVER THE REMAINDER OF SOUTHEAST
COLORADO DURING THE EVENING HOURS...INITIATING THUNDERSTORMS OVER THE
REGION. SOME OF THESE STORMS COULD BE STRONG TO LOCALLY SEVERE..WITH
THE PRIMARY THREAT OF DAMAGING WINDS AND HAIL.

THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...SCATTERED
THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON AND EARLY EVENING
TIME PERIOD WITH SMALL HAIL AND STRONG GUSTY WINDS POSSIBLE IN THE
STRONGER STORMS.

HODANISH
Special weather statement, May 22, 11:56 AM MDT, 3 hours 40 minutes before
COZ058>081-222000-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT SAT MAY 22 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTHCENTRAL
COLORADO.

...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
INTO THE EVENING HOURS...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST COLORADO. THE GREATEST THREAT AREA
IS ON THE FAR EASTERN PLAINS...GENERALLY EAST OF A LINE FROM
LIMON...TO LAS ANIMAS...TO SPRINGFIELD. IN THIS AREA...SUPERCELL
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THE MID
EVENING HOURS. THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS DURING
THE EARLY AFTERNOON AND MOVE EAST INTO THE MORE UNSTABLE ATMOSPHERE
OVER THE FAR EASTERN PLAINS AFTER 4 PM. LARGE HAIL AND STRONG WINDS
WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

OTHER STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
THE REMAINDER OF SOUTHEAST COLORADO THIS AFTERNOON AND EVENING. THE
THUNDERSTORMS MOVING OFF THE MOUNTAINS DURING THE EARLY AFTERNOON
MAY BECOME QUITE STRONG DUE TO THE STEEP LAPSE RATES OVER THE
REGION. OF MORE CONCERN WILL BE THE TIME PERIOD BETWEEN LATE THIS
AFTERNOON THROUGH THIS EVENING...AS A COLD FRONT MOVES SOUTH ACROSS
THE ENTIRE AREA. THIS BOUNDARY WILL BRING WITH IT ADDED LIFT AND
INSTABILITY...INCREASING THE LIKELIHOOD OF STRONG TO LOCALLY SEVERE
STORMS ACROSS ALL OF SOUTHEAST COLORADO.

METEOROLOGICAL DISCUSSION...A SURFACE LOW WILL DEVELOP IN NORTHEAST
COLORADO THIS AFTERNOON. SOUTH OF THIS LOW...A DRYLINE WILL EXTEND
ACROSS THE FAR EASTERN COUNTIES OF EASTERN COLORADO. THIS LOW IS
DEVELOPING IN RESPONSE TO AN UPPER LEVEL WEATHER SYSTEM DROPPING
SOUTHEAST ACROSS THE NORTHERN HIGH PLAINS. SHEAR PROFILES WILL BE
FAVORABLE FOR SUPERCELL THUNDERSTORMS TO DEVELOP ON THE FAR EASTERN
PLAINS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS.

A COLD FRONT WILL DROP SOUTH OVER THE REMAINDER OF SOUTHEAST
COLORADO DURING THE EVENING HOURS...INITIATING THUNDERSTORMS OVER THE
REGION. SOME OF THESE STORMS COULD BE STRONG TO LOCALLY SEVERE..WITH
THE PRIMARY THREAT OF DAMAGING WINDS AND HAIL.

THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...SCATTERED
THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON AND EARLY EVENING
TIME PERIOD WITH SMALL HAIL AND STRONG GUSTY WINDS POSSIBLE IN THE
STRONGER STORMS.

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:41 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont59 min
May 22, 4:39 PM MDTSevere Thunderstorm WarningPUBKiowa61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.